Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 95, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 26, 2006, 3:07 AM EDT for Kalkaska County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2006, 3:07 AM EDT (07:07 UTC)
- Expired
- Jul 26, 2006, 3:36 AM EDT
- In force
- 29 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Kalkaska County, MI
The radar
The NCL Michigan radar (KAPX), 28 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 7.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 260706 SVRAPX MIC079-260800- /O.NEW.KAPX.SV.W.0095.060726T0707Z-060726T0800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 307 AM EDT WED JUL 26 2006 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 400 AM EDT * AT 304 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DARRAGH...OR ABOUT 10 MILES EAST OF KALKASKA...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL KALKASKA COUNTY AROUND 320 AM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4474 8515 4463 8486 4486 8484 4486 8509 $$
2 follow-up statements
000 WWUS34 KAPX 260720 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 319 AM EDT WED JUL 26 2006 MIC079-260800- /O.CON.KAPX.SV.W.0095.000000T0000Z-060726T0800Z/ KALKASKA MI- 319 AM EDT WED JUL 26 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR KALKASKA COUNTY... AT 314 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF DARRAGH...OR ABOUT 7 MILES SOUTHEAST OF MANCELONA...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORMS WILL PRODUCE DAMAGING WIND GUSTS IN THE MANISTEE LAKE...BIG TWIN LAKE AND BLUE LAKES AREA BY 400 AM EDT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4474 8511 4469 8486 4486 8485 4486 8509 $$
000 WWUS34 KAPX 260736 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 337 AM EDT WED JUL 26 2006 MIC079-260747- /O.CAN.KAPX.SV.W.0095.000000T0000Z-060726T0800Z/ KALKASKA MI- 337 AM EDT WED JUL 26 2006 ...THE SEVERE THUNDERSTORM WARNING FOR KALKASKA COUNTY IS CANCELLED... AT 337 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED. ADDITIONAL STRONG STORMS ARE MOVING THROUGH THE AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS. LAT...LON 4474 8511 4469 8486 4486 8485 4486 8509 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:50 PM EDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 25, 9:50 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 950 PM EDT TUE JUL 25 2006 .UPDATE...QUIET CONDITIONS PREVAILING FOR THE MOMENT ACROSS NORTHERN MICHIGAN. WARM FRONT HAS NOW SET UP FROM JUST NORTH OF ALPENA...OVER TO CHARLEVOIX...ACROSS NORTHERN LAKE MICHIGAN...AND ALONG THE NORTHERN WISCONSIN/UPPER MICHIGAN BORDER. SHOWERS AND THUNDERSTORMS...SOME WITH IMPRESSIVE LOOKING SIGNATURES...HAVE DEVELOPED ACROSS THE WARM FRONT ZONE ACROSS NORTHERN WISCONSIN AND CENTRAL/EASTERN UPPER MICHIGAN. THESE STORMS ARE MOVING EASTWARD AT 30 MPH...AND IF THEY HOLD TOGETHER ACROSS LAKE MICHIGAN...COULD REACH NORTHERN MICHIGAN AROUND MIDNIGHT. THE ARRIVAL OF THIS ACTIVITY MAKES THINGS QUITE INTERESTING...AS THIS IS ABOUT THE SAME TIME THAT THE LLJ WILL GET CRANKING...AND MODELS ARE IN DECENT AGREEMENT ON POINTING THE LLJ INTO THE VICINITY OF NORTHERN LAKE MICHIGAN...AND INTO NORTHWEST LOWER MICHIGAN. ALTHOUGH WE ARE GOING TO LOSE THE SURFACE BASED INSTABILITY BY THIS TIME...WHICH MAY REALLY WEAKEN THE STORMS AS THEY CROSS THE LAKE...THERE WILL STILL BE PLENTY OF INSTABILITY ALOFT TO TAP INTO. MODIFYING A SOUNDING THIS EVENING AND LIFTING A PARCEL FROM 850 MB YIELDED AROUND 1200J/KG OF CAPE. AROUND MIDNIGHT IS ALSO ABOUT THE TIME THAT THE BEST THETA E ADVECTION KICKS IN WITH A BIT OF WAA ALOFT. FREEZING LEVELS WILL REMAIN QUITE HIGH AROUND 14KFT. WITH WEAK BULK SHEAR IN PLACE...IT WILL BE TOUGH TO GET MUCH ORGANIZATION WITH CELLS. THUS...THE MAIN THREAT FROM THIS ACTIVITY OVERNIGHT MAY JUST BE THE POTENTIAL FOR HEAVY RAINFALL...WITH PW VALUES AROUND 1.80 AND K INDEX VALUES INCREASING TO ABOVE 35 BY MORNING. WITH ALL THIS SAID...WITH GOOD MID LEVEL LAPSE RATES...AND THETA E RIDGE MOVING OVERHEAD...WILL BUMP POPS UP TO CATEGORICAL ACROSS NORTHWEST AND EASTERN UPPER MICHIGAN...LEAVING LIKELY POPS ACROSS THE REMAINDER OF NORTHERN MICHIGAN. BY THE TIME ALL IS SAID AND DONE...SHOULD BE A FAIRLY GOOD AERIAL COVERAGE OF PRECIPITATION. WILL LEAVE MENTION OF HEAVY RAIN OUT...BUT SOME PLACES MAY RECEIVE LOCALLY HEAVY RAINFALL. ONE LAST ADDITIONAL CHANGE WAS TO MAKE SOME TWEAKS TO LOW TEMPERATURES AS CHARLEVOIX WAS ALREADY TO THE FORECAST LOW...SO TOOK THEM DOWN A FEW DEGREES. ALSO INCREASED TEMPS ACROSS THE SOUTHEAST...WHERE DEWPOINTS ARE STILL AROUND 70...SO CANNOT SEE LOWS GETTING MUCH BELOW 70. KAS && .PREV DISCUSSION...ISSUED AT 411 PM EDT TUE JUL 25 2006 SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING SFC LOW PRESSURE IN FAR NW ONTARIO WITH A TRAILING COOL FRONT CONNECTING TO A DEVELOPING AREA OF LOW PRESSURE AROUND THE DAKOTAS/MN BORDER. PREVIOUS STATIONARY BOUNDARY STILL LAID OUT ACROSS CENTRAL LOWER AND EXTENDS BACK INTO THIS DEVELOPING LOW PRESSURE. WELL DEFINED SHORTWAVE SEEN DIGGING INTO SOUTHERN MANITOBA WITH THUNDERSTORMS DEVELOPING ALONG DRY MID LEVEL AIR PUNCHING INTO NW MN. AROUND HERE...SCATTERED SHOWERS AND ISOLATED STORMS HAVE FIRED ALONG MAX LOW LEVEL CONVERGENCE AIDED BY LAKE BREEZE DEVELOPMENT OVER PORTIONS OF NE LAKE HURON. CU FIELD LESS THAN IMPRESSIVE ELSEWHERE BUT THE BETTER CU DEVELOPMENT EXTENDED BACK INTO SRN CHEBOYGAN AND OTSEGO COUNTIES. SOME CU NOTED ACROSS EXTREME NW CHIPPEWA COUNTY IN EASTERN UPPER BUT STILL NO RETURNS ON RADAR THERE. FORECAST CONCERNS TONIGHT AND WEDNESDAY REVOLVE AROUND CHANCES FOR SHOWERS AND THUNDERSTORMS. TONIGHT AND WEDNESDAY...AFOREMENTIONED SHORTWAVE IN SRN MANITOBA WILL CONTINUE TO TRACK ESE AND INTO WESTERN LAKE SUPERIOR BY TOMORROW MORNING...THEN THROUGH UPPER MICHIGAN TOMORROW AFTERNOON. THIS FEATURE IS WEAKENING WITH TIME...BUT WILL HELP FURTHER DEVELOP LOW PRESSURE ACROSS MN/DAKOTAS...THAT WILL THEN LIFT THROUGH LAKE SUPERIOR WEDNESDAY. THIS WILL DRAG THE STATIONARY BOUNDARY BACK THROUGH NRN MICHIGAN TONIGHT AS A WARM FRONT. MARGINAL FORCING OF 2 TO 5 UNITS OF H8-H5 -DIVQ WILL WORK ON THE FRONT WHILE H8 WINDS (LLJ) OF 25-30KTS POINT INTO NORTHERN MICHIGAN AFTER MIDNIGHT RESULTING IN A MAX MOISTURE/THETA-E CONVERGENCE WORKING INTO THE AREA FROM WEST TO EAST. MID LEVEL LAPSE RATES ARE 6-6.5 C/KM WITH SHOWALTER INDICES 0 TO -2C. CAN SEE SHOWERS AND THUNDERSTORMS DEVELOPING AFTER MIDNIGHT ACROSS THE NW HALF OF THE CWA...AND THEN SLOWLY WORKING ACROSS WHAT APPEARS TO BE MORE LIKELY...THEN NRN HALF OF THE CWA. DO NOT KNOW SPECIFICALLY WHERE THE MAIN RAIN WILL SET UP...SO WILL GO WITH LIKELY FOR ALL AREAS OVERNIGHT. PRIOR TO THIS...WE WILL HAVE THE SCATTERED CONVECTION PERSISTING ACROSS PORTIONS OF NE LOWER...BUT THIS STUFF LOOKS MAINLY DIURNAL AND SHOULD FALL APART THROUGH THE EVENING HOURS. INSTABILITY OF 1000-1500 J/KG (MLCAPE)...GREATEST NEAR THE THUMB...BUT ONLY SEEN A FEW LIGHTNING STRIKES THUS FAR. SEVERE THREAT LOOKS MINIMAL... ESPECIALLY WITH 0-6KM BULK SHEAR OF 20KTS. WILL CARRY LIKELY CHANCES FOR SHOWERS AND SOME THUNDERSTORMS INTO THE MORNING HOURS BEFORE LLJ RELAXES AND SHIFTS EAST OF THE AREA. COULD SEE SOME GUSTS TO 20-25 MPH EARLY IN THE MORNING. THEN...THERE WILL BE ALOT OF UNCERTAINTY AS FAR AS CLOUD COVER AND RESULTING INSTABILITY FOR THE AFTERNOON. THESE DETAILS WILL HAVE TO BE WORKED OUT IN LATER FORECASTS...BUT MODIFICATIONS OF AREA SOUNDINGS DOES REVEAL MAYBE AS HIGH AS 1000 J/KG MLCAPE (HIGH END). AGAIN CLOUD COVER AND PRECIP WILL CERTAINLY PLAY A VITAL ROLE IN HOW MUCH INSTABILITY WE CAN REALIZE. RIGHT NOW WILL JUST LEAVE A CHANCE FOR SHOWERS AND THUNDERSTORMS IN FOR THE AFTERNOON AS MAIN SHORTWAVE ACTIVITY ARRIVES. CAN EASILY SEE LIKELY CHANCES CONTINUING THROUGH THE ENTIRE DAY...AS LATER FORECASTS MAY REFLECT THIS. LOWERED HIGHS JUST A BIT TO ACCOUNT FOR EXPECTED PRECIP/CLOUDS...BUT THIS IS JULY AFTER ALL AND SOME SUN SHOULD ALLOW TEMPS TO GET TO THE LOWER 80S. GUIDANCE SUGGESTING MANY AREAS WILL BE IN THE MID/UPR 70S. SMD LONG TERM...MODELS ARE IN GOOD AGREEMENT FROM WEDNESDAY NIGHT THROUGH FRIDAY WITH A FEW MINOR DIFFERENCES. WEDNESDAY NIGHT...BOTH OF THE MODELS HAVE THE SFC LOW IN DIFFERENT CONFIGURATIONS WITH THE COLD FRONT PRETTY MUCH IN S LOWER BY 12Z. SO WILL GO WITH THE CHANCE OF SHOWERS WITH ISOLATED THUNDER AS THE FRONT MOVES THROUGH WITH WEAK INSTABILITY AS THE DYNAMIC FORCING IS THROUGH N LOWER BY 03Z. THURSDAY...SOME WEAK FORCING REMAINS OVER N LOWER AS THE COLD FRONT NOW BEGINS TO MOVE NORTH AS A WARM FRONT. LOOKS LIKE THE INSTABILITY STAYS IN N LOWER SO WILL LEAVE THE POPS LOW IN N LOWER AND KEEP E UPPER DRY FOR NOW. THURSDAY NIGHT...WITH THE SUN DOWN, WOULD EXPECT THAT THE INSTABILITY WILL BE OUT OF THE AREA. WILL ALLOW FOR A CHANCE OF SHOWERS OR THUNDER ALONG THE SOUTHERN BORDER OF THE FORECAST AREA. BOTH THE GFS AND THE NAM ALLOW FOR WEAK FORCING IN S LOWER AS WELL. FRIDAY...BOTH THE GFS AND NAM BEGIN TO MOVE THE NEXT FRONT IN THE MINNESOTA ARROWHEAD AND W UPPER AS DEPICTED BY THE 850-500 MB DIV Q AND THE SFC TROUGH BOTH THE MODELS SHOW QPF IN AND AROUND THE REGION, BUT WITH THE 700-500 MB MOISTURE FAIRLY DRY (AROUND 40%) AND THE 850 MOISTURE AROUND 50%, WILL KEEP THE FORECAST AREA DRY FOR THE TIME BEING. EXTENDED (SATURDAY THROUGH TUESDAY)...LOOKING AT THE MODELS TODAY, THE ENSEMBLE MEANS ARE IN GOOD AGREEMENT WITH LITTLE SPREAD BY FHR 192 IN THE SPAGHETTI PLOTS. OVER THE GREAT LAKES THE GFS AND ECMWF OPERATIONAL MODELS ARE IN GOOD AGREEMENT AS WELL. SO THERE IS GOOD CONFIDENCE IN THE FORECAST AND WILL GO LIKE THIS...SATURDAY, WILL LEAVE THIS DRY AS THE FRONT LOOKS LIKE IT IS SOUTH OF THE REGION AND THE SFC HIGH BUILDS INTO THE AREA AND 500 MB HEIGHTS ARE BUILDING. SUNDAY AND MONDAY, THE SFC AND 500 MB RIDGES REMAIN IN THE REGION AND PROVIDES PRECIPITATION FREE WEATHER. MONDAY NIGHT AND TUESDAY, THE WARM FRONT MOVES IN FROM THE SOUTHWEST. THIS WILL BEGIN WITH A CHANCE OF THUNDERSTORMS IN THE SOUTHWEST FIRST, THEN OVERSPREAD THE FORECAST AREA ON TUESDAY. LUTZ && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 25, 10:02 PM EDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1002 PM EDT TUE JUL 25 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-261000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1002 PM EDT TUE JUL 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...OVERNIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT ACROSS BOTH EASTERN UPPER AND NORTHERN LOWER MICHIGAN. SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH HEAVY RAINFALL IS POSSIBLE IN A FEW LOCATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS IN EASTERN UPPER AND NORTHERN LOWER MICHIGAN WEDNESDAY THROUGH FRIDAY. A FEW STORMS ON WEDNESDAY MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY. KAS
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 2:01 AM EDT | Special Marine Warning | APX | 89 min | |
| Jul 26, 3:22 AM EDT | Severe Thunderstorm Warning | APX | Crawford | 18 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.